Birth Control Side Effects I Experienced That No One Ever Told Me About

Birth Control Side Effects I Experienced That No One Ever Told Me About

I was 14 years old when I asked my mother if I could start birth control. Although I wasn’t sexually active and didn’t have medical need for it, I wanted to start birth control to avoid becoming a teenage mother. My mother shut down the idea, saying that we would revisit the conversation once I started having sex. But I secretly went to my local Planned Parenthood and was prescribed my first pack of birth control pills. From there, I began a 20+ year off-and-on journey with birth control pills, patches, and an IUD.


Throughout my contraceptive journey, here are a few side effects I experienced that no one ever warned me about:


The Patch = Mysterious knots and pains in the legs

The Patch Birth Control Side Effects


When I started the patch at 17, I didn’t have any problems with it. In fact, I loved it. One patch a week except for my period week and that was it. It was easy to remember, discreet and didn’t require me to do much. The most I had was slight skin irritation where the patch was located that eventually went away. 


Everything was going fine with the patch until I started feeling knots in my legs. Initially, I thought it may have been attributed to wearing heels all the time, a side effect from my 12 years of ballet lessons, or thought that I may have bumped my legs and forgotten. But over time, I began feeling more knots in addition to shooting pains in my legs. After collapsing during a fashion show rehearsal due to pains in my legs, causing them to give out on me, I realized something was wrong.


I recalled seeing that blood clots in the legs were a major side effect of the patch and made an urgent care appointment to see my doctor. During my appointment, I explained that I felt knots and had pains in my legs and asked if it could have been blood clots. My doctor explained that if I had blood clots I wouldn’t be able to feel them. However, when I inquired about the cause of the pain, she didn’t have an explanation. 


Shortly after that appointment, I discontinued the patch and a month later, the pain and knots in my legs disappeared and I haven’t experienced it since. To this day, I still don’t know where the knots or pains in my legs stemmed from, but I’m almost certain that the birth control patch caused it. And I often wonder what would have happened if I continued with it.


The IUD = Extended Periods

After discontinuing the patch, I opted for an IUD. 

IUD Insertion Birth Control Side Effects


In the beginning, I liked the IUD. I felt a great sense of comfort knowing that I was protected from future pregnancies for the next five years and didn’t need to do anything aside from getting my strings checked regularly. I was also looking forward to my period going away completely since my doctor said that was a possibility.


About two months into me having the IUD, I began spotting. I figured it wasn’t that big a deal and didn’t think anything of it. But the spotting became more frequent. And soon after, it went from spotting between periods to being a full-blown extension of my period. I went from having five-day periods every 28 days, to my period lasting anywhere from eight to 11 days every two and a half weeks. 


My doctor said that it would eventually go away, but after two years of extended and more frequent periods, I had enough. I was tired of planning events around my period and feeling like it interfered with my overall quality of life. So I decided to have my IUD removed and got back on the pill.

The Pill = Depression and weight gain


This time on the pill was a breeze. I set reminders to take it every day so I wouldn’t forget and since my doctor said that it was safe to skip my period, I skipped it every month. This helped with food cravings and other PMS symptoms, and I even lost weight while taking it. Everything was fine, or so I thought.


While on the pill, I was more depressed than ever. Now, I’ve had bouts of depression since the age of 13, but this was different. I cried day and night, my moods were unstable, and mentally, I was probably at my lowest. I didn’t know what triggered my depression during that time and no amount of therapy or support from my loved ones helped.


After a little over two years of being on the pill, I suddenly started spotting. I was scared that something was wrong, so I immediately discontinued it. And while my depression and sadness disappeared almost immediately, I stepped on the scale one morning and saw that I gained close to 20 pounds overnight. 


At that time, I was very active. I worked out six days a week on top of running four miles a day and ate pretty clean, so I couldn’t understand where the extra weight came from. And it seemed like the weight kept coming. 


No matter how much I worked out or what I removed from my diet, I kept gaining weight. I finally went to the doctor and was told that my hormones were imbalanced and that my body would eventually go back to normal. But it took years before I was finally able to begin losing weight again. 


Birth Control May Have Increased My Risk For Fibroids


For the next two years, I was birth control free, though I noticed my periods becoming progressively worse. The bleeding was heavier, with more clots, and I began having painful cramps. Which was new for me because my periods for the most part had always been pain-free. I had an ultrasound to check for fibroids, but my doctor didn’t find anything. 


We couldn’t figure out where the heavy bleeding, blood clots, or cramps were coming from, so my doctor prescribed me birth control pills once again. She said it would help with my periods and I didn’t think to question it. So once again, I began the daily practice of taking that little pill.


A month later, I began spotting between my periods which turned into longer periods. My doctor said that it would eventually get better, but it didn’t. Then, one night I experienced pain so severe that I had to be rushed to the emergency room. There, I learned that I had fibroids. 


Now, I’m not saying that the birth control pills caused my fibroids, but I’ve always found it odd that five months before being diagnosed with fibroids, my doctor couldn’t find anything in my ultrasound, but suddenly I had three. Through research, I learned that fibroids need estrogen to grow and that birth control pills often provide that estrogen. 


I decided to stop taking the birth control pills after receiving my fibroids diagnosis and vowed never to get on them again. But in September of 2020, I found myself back on them for the final time. 


Back On The Pill = Suppressed libido and loss of attraction to my partner

After bleeding for 90 days due to my fibroids, I saw a new doctor for a surgery consultation. While there, I was prescribed birth control pills once again to help with my periods. I was apprehensive about taking them at first, but after heavy bleeding, bloating, and going through ultra tampons and pads every 2-3 hours for 90 days, I was down.


During this time, I didn’t experience any of my previous problems with birth control. I was leery about the estrogen possibly feeding my remaining fibroids, but I continued routinely taking my pills. Things were going great until September of 2021 when I suddenly lost all interest in sex. I thought it may have been due to stress, so I dismissed it and my libido came back soon after.


But, a month later, the same thing happened. Only this time, I not only lost all interest in sex, but I lost interest in my boyfriend too. Overnight, I found myself no longer attracted to him and couldn’t figure out why. Naturally, this caused a bit of friction within the relationship and I spent months doing my research trying to figure out what was going on.


At the time, my intuition kept telling me that birth control was the cause. And after stumbling upon an article saying that birth control can change who you’re attracted to and suppress your libido, it confirmed everything that I had been feeling. I discontinued taking birth control and a month and a half later both my libido and attraction to my partner were restored. Since then, I have vowed to never get on birth control again.


In the 20+ years that I had been on birth control, no one ever told me that I could develop knots with pain in my legs, that it would cause longer and more frequent periods, that it would affect my moods, that my hormones would become imbalanced and I would gain weight after discontinuing it, that I would suddenly develop fibroids shortly after starting it, or that I would lose my libido and attraction to my partner. To say that I wish the lesser-known side effects of birth control were discussed more would be an understatement. It would have prevented years of me putting artificial hormones into my body and enduring the aftermath from it.


As women, we shouldn’t have to suffer from discomfort and various abnormalities all in the name of preventing pregnancy and trying to manage problematic periods. And while I have noted my side effects from birth control, there are a host of others–some far worse than what I have experienced–that countless other women are susceptible to. So, if you are currently on or are deciding to get on birth control, make sure to thoroughly research all methods, talk to your doctors, pay attention to your bodies, and if you find that the method of your choosing is doing more bad than good, discontinue it immediately and take back control over your body.


If you are looking for all-natural period relief without the side effects of birth control, give My Happy Flo a try for 15% off your first bottle with code PAINFREEPERIOD